Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 61, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 27, 2018, 4:42 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2018, 4:42 PM HST (02:42 UTC)
- Expired
- Sep 27, 2018, 7:34 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 94 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WGHW50 PHFO 280242
FFWHFO
HIC009-280545-
/O.NEW.PHFO.FF.W.0061.180928T0242Z-180928T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
442 PM HST THU SEP 27 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 745 PM HST.
* At 438 PM HST, radar indicated heavy rain continuing over the
slopes of Haleakala. Rain rates of 1 to 2 inches per hour were
detected over the Haiku and Hana areas. Low spots along Waikoloa
Road and Ulaino Road near Hana may become impassable. Heavy rain
southwest of Kihei may also move onshore and cause urban flooding
from Maalaea to Wailea.
* Locations in the warning include but are not limited to...
Kahului, Haliimaile, Waikapu, Paia, Makawao, Wailuku, Keokea,
Waiehu, Haiku-Pauwela and Wailea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 745 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2065 15645 2079 15647 2080 15651 2079 15653
2099 15655 2090 15648 2095 15633 2093 15624
2082 15611 2083 15609 2080 15601 2078 15599
2072 15599
$$
Kodama2 follow-up statements
896
WGHW70 PHFO 280327
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
527 PM HST THU SEP 27 2018
HIC009-280545-
/O.CON.PHFO.FF.W.0061.000000T0000Z-180928T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
527 PM HST THU SEP 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 521 PM HST...radar showed heavy rain continuing over the slopes
of Haleakala. The highest rates were about one inch per hour within
a band from Haiku to Keokea. A stream gage on Honopou Stream near
Huelo indicated high water levels. Earlier heavy rain near Hana has
eased but runoff levels are likely still high.
Locations in the warning include but are not limited to...Kahului,
Haliimaile, Waikapu, Paia, Makawao, Wailuku, Keokea, Waiehu, Haiku-
Pauwela and Wailea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 745 PM HST if heavy rain
persists.
LAT...LON 2065 15645 2079 15647 2080 15651 2079 15653
2099 15655 2090 15648 2095 15633 2093 15624
2082 15611 2083 15609 2080 15601 2078 15599
2072 15599
$$
Kodama577
WGHW70 PHFO 280534
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
734 PM HST THU SEP 27 2018
HIC009-280542-
/O.CAN.PHFO.FF.W.0061.000000T0000Z-180928T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
734 PM HST THU SEP 27 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended. Elevated water
levels in local area streams will slowly recede this evening.
LAT...LON 2065 15645 2079 15647 2080 15651 2079 15653
2099 15655 2090 15648 2095 15633 2093 15624
2082 15611 2083 15609 2080 15601 2078 15599
2072 15599
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:58 PM HST, 44 minutes earlier.
Area forecast discussion, Sep 27, 3:58 PM HST, 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 358 PM HST Thu Sep 27 2018 .SYNOPSIS... Deep tropical moisture associated with a weakening trough over the middle portion of the main Hawaiian Islands will continue to lead to pockets of heavy showers or thundershowers through Friday. Drier and less humid air will return by the weekend with the trade winds. The trades will not last long, as a ridge of high pressure pushes south over the islands early next week. Although winds will be light, it should not be as humid as we are currently experiencing. && .DISCUSSION... Tropical moisture lingers across the middle of the state today, focusing the bands of heavy rainfall and a few thundershowers over Maui County and Oahu. Most of these heavy downpours are not staying in one spot for too long, and the risk of flooding remains fairly localized, with advisory level impacts. For tonight, as the surface trough weakens further, and the surface ridge builds in to the north, we will begin to transition towards a more wet trade wind pattern. This will help to focus the remaining showers more along windward and mountain areas. Still enough moisture and instability for a slight chance of thunder tonight and continuing into Friday as well. This weekend expecting a drier and more stable airmass to settle across the state with trade winds and subsidence aloft. Dew points should edge down into the lower 70s in the low elevations, so a bit closer to the normal humidity levels for this time of year. Early next week, the subtropical ridge to the north is expected to build south over the islands, leading to a light wind pattern once again. However, the guidance is in good agreement that this time, the dewpoints will remain lower as the deep tropical moisture is kept south and west of the islands. Much uncertainty with various models showing different scenarios with respect to a possible tropical cyclone and an amplifying mid latitude trough. The models will continue to fluctuate in handling how these features interact by the middle of next week. The 12 UTC ECMWF model guidance shows an upper level trough dropping south from the mid latitudes and possibly pushing a cold front down across the state Wednesday and Thursday. The GFS disagrees keeping a ridge hanging in across the state through the coming week. These weather features will require additional monitoring throughout the next several days, before a more clear forecast picture emerges. && .AVIATION... Southerly winds and an unstable air mass related to the trough which is still just north of Oahu. Rain, heavy at times along with a few thunderstorms across Oahu, east Molokai, Maui and possibly onto the Big Island into the overnight hours. Low ceilings and visibility will persist tonight and into Friday especially for Oahu, Maui and possibly the Big Island. AIRMET Sierra is in place for Oahu, Molokai and Maui with the possibility of adding the Big Island tonight. Other areas will see mostly VFR conditions. Outside of the thunderstorms, an AIRMET for turbulence will probably not be warranted through tonight and into Friday. && .MARINE... A weak trough currently stalled over Oahu is leading to numerous showers and isolated thunderstorms over the central waters. Winds are mainly out of the north, west of the trough and out of the south to southeast direction east of the trough. This trough is expected to gradually dissipate tonight. The pressure gradient will begin to tighten tonight into this weekend as surface high pressure builds to the north and an area of low pressure passes to the south, likely as a tropical cyclone. The latest forecast continues to show Small Craft Advisory (SCA) winds developing over the typically windier waters adjacent to the Big Island and the islands of Maui County starting Friday night. The increasing trade winds, plus the potential of a fetch developing with a tropical cyclone, could cause seas to build to or over 10 feet for additional waters starting Saturday. A small to moderate south- southwest swell is expected to fill in tonight through Friday, then hold into early next week. A slightly larger reinforcing south- southwest swell source is expected to fill in next Tuesday. A new north-northwest swell arriving tonight is expected to build surf to moderate levels along most north and west facing shores of the smaller islands from Friday through this weekend. The close proximity of the swell source to the islands will result in shorter periods upon arrival (10-12 sec), helping to keep surf heights below advisory levels. If the aforementioned tropical cyclone were to develop southeast of the islands later this week, it could increase surf heights along some shorelines by later this weekend or early next week, but it is still too early to tell if an HSA may be needed. Regardless, expect the strengthening trade winds to cause rough surf to build along most east facing shorelines Friday into early next week. See the latest Collaborative Nearshore Swell and Wind Forecast for Oahu (SRDHFO) for more details on swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Brenchley AVIATION...Chevalier MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 2:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 27, 3:38 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 27, 3:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 27, 4:47 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 28, 9:17 AM HST | Areal Flood Advisory | HFO | Honolulu | 102 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.